Click on a label to read posts from that part of the world.
When malaria medication goes awry
As any visitor to a tropical or sub-tropical climate can attest, anti-malaria medication is a strongly recommended supplement, before, during and often after travel. It is an arduous and time consuming medication to handle; depending on the drug prescribed, side effects can include wild dreams, hallucinations and other curiosities, all well after the prescription has run its course. Worse, the pills don't even vaccinate the host -- they just slow down the infection while the person has time to get to the hospital.
For this reason among others, many travelers choose to blow off the medication. And now there may be another reason: memory loss. The third act of TAL's episode 399 is the story of David MacLean, an American Fulbright Scholar working in India back in 2002. It picks up with Mr. MacLean regaining consciousness in a crowded train station with absolutely no memory, no passport and no idea how he got there -- only a wallet and a few local friends and a family back in Ohio to help him put the pieces back together.
The source of the memory loss? Lariam, a once-weekly anti malaria medication commonly prescribed in 2002. You'll have to listen to the show (act 3 starts at around 35:00 on the free podcast/web audio player) to hear about what happens, but the story is gripping, heavy and a bit scary.